Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Charleston, WV

April 14, 20196 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 14, 2019, 8:52 PM EDT for 6 counties in West Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 8:52 PM EDT (00:52 UTC)
Expired
Apr 14, 2019, 9:15 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Barbour County, WV, Harrison County, WV, Lewis County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV

The radar

The Pittsburgh radar (KPBZ), 156 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 8:55 PM EDTTSTM WND DMGPhilippi, WVMULTIPLE TREES DOWN IN THE CITY
Apr 14, 9:04 PM EDTHAIL 0.75Philippi, WVDIME SIZED HAIL REPORTED IN PHILIPPI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 7:21 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS51 KRLX 150052
SVRRLX
WVC001-033-041-083-091-097-150115-
/O.NEW.KRLX.SV.W.0021.190415T0052Z-190415T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
852 PM EDT Sun Apr 14 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northern Randolph County in northeastern West Virginia...
  Taylor County in northern West Virginia...
  Northeastern Lewis County in northern West Virginia...
  Upshur County in northeastern West Virginia...
  Barbour County in northeastern West Virginia...
  Harrison County in northern West Virginia...

* Until 915 PM EDT.

* At 852 PM EDT, a severe thunderstorm was located near Buckhannon,
  moving northeast at 65 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Clarksburg, Elkins, Buckhannon, Grafton, Weston, Philippi, Audra
  State Park, Bridgeport, Shinnston, Belington, Stonewood, Nutter
  Fort, Lumberport, Anmoore, Jackson Mill, Enterprise, Dailey,
  Beverly, West Milford and Junior.

This includes the following highways...
 Interstate 79 between mile markers 97 and 128.
 Route 50 in West Virginia between mile markers 74 and 82.
 Route 33 between mile markers 1 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3889 7948 3889 7952 3881 7952 3879 8024
      3908 8053 3944 8035 3943 8028 3939 8020
      3941 8011 3939 8009 3945 7993 3943 7989
      3930 7989 3924 7985 3923 7981 3913 7984
      3908 7978 3904 7978 3897 7951 3897 7944
TIME...MOT...LOC 0052Z 233DEG 55KT 3908 8022 

HAIL...<.75IN
WIND...70MPH
 
$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:48 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 14, 7:48 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
748 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Cold front moves through overnight with showers and storms. Cold
air behind the front will likely change rain to snow at highest
elevations. High pressure then returns for much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 740 PM Sunday...

Line of strong to severe showers and storms continues to move
its way east across the forecast area. In coordination with
SPC, have issued a severe thunderstorm watch for eastern half of
the forecast area.

As of 239 PM Sunday...

A vigorous surface low pressure system will track just northeast
of the area this afternoon. Meanwhile, an associated cold front
will reach the OH River around 8 PM this evening. A high deep
shear exceeding 80 knots, CAPE values exceeding 1600 J/Kg,
strong boundary layer convergence will provide enough forcing to
produce severe updrafts and consequently severe thunderstorms.
There is a Tornado Watch in effect for most parts of southeast
OH, northeast KY and eastern half of WV. The main threat will be
damaging winds. Although large hail and tornadoes can not be
ruled out. The timing of the worst thunderstorms will occur from
4pm through 10 pm tonight. Stay tuned to the NOAA weather radio
or your favorite media sources for updates on this dangerous
weather situation.

The threat for severe storms will diminish before midnight
tonight over the northeast and central mountains of WV.
Much colder air will filter in behind the cold front to drop
temperatures into the upper 30s tonight, as models consensus
points out H850 temperatures reaching minus 5C or 6C. There is a
small chance for few snow flakes or mix snow with rain to be
seen over the highest tops of our northeast mountains by Monday
morning. However, no accumulations are anticipated.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...

Drier with high pressure over the area through the short term
period. Temperatures warm each day through the week as high
pressure/ridging continues to build over the region.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 225 PM Sunday...

We will end the week with a strong system/cold front pushing
through. This will bring a round of showers and thunderstorms,
with heavy downpours due to deep moisture fetch from Gulf of
Mexico. Still some timing differences between the models, but
severe storm could be possible if the system speeds up and hits
Thursday afternoon/evening or if a slower solution brings it
through Friday afternoon. Most guidance at this time has it
coming during the overnight hours Thursday into Friday morning,
and this would limit severe thunderstorm potential, but heavy
rain would remain a threat.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 740 PM Sunday...

Line of storms continues moving its way across the forecast
area, with move isolated showers and storms behind it. Expect a
period of IFR as the line moves through any given area, and
tried to time this into the sites that are closer to the line.
Even outside of the storms, still have gusty winds which will
gradually decrease from west to east tonight.

Expect a MVFR stratus deck to form as cold air moves in behind
this system. This cloud deck should linger into Monday as cold
air advection continues aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Amendments likely as line of storm
continues across the forecast area. Timing of MVFR to IFR
ceilings coming in overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 04/15/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    H    L    L    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    M    H    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  H    M    M    H    H    H    H    H    H    H    L    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    M    M    M    H    H    H    H    H    H

AFTER 00Z TUESDAY...
IFR possible in showers and thunderstorms by Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 PM EDT Monday for WVZ523-526.
     Wind Advisory until 9 PM EDT this evening for WVZ005-006-
     013>015-024>027-033-034-515>520-522.
OH...Wind Advisory until 9 PM EDT this evening for OHZ087.
KY...Wind Advisory until 9 PM EDT this evening for KYZ101>103-105.
VA...Wind Advisory until 9 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MZ
Hazardous weather outlook, Apr 14, 6:59 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
659 PM EDT Sun Apr 14 2019

OHZ076-WVZ007>009-016-017-152300-
Washington-Mason-Jackson WV-Wood-Roane-Wirt-
659 PM EDT Sun Apr 14 2019

...TORNADO WATCH 63 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Tornado Watch.

In addition to the severe weather threat, a period of breezy to
windy conditions may occur this evening and tonight. A Wind Advisory
may eventually be required for the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ013>015-024>026-152300-
Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
659 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TORNADO WATCH 63 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-027-033-034-515>520-522-
152300-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Southeast Webster-
659 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ523-526-152300-
Northwest Pocahontas-Southeast Randolph-
659 PM EDT Sun Apr 14 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory.

Strong to severe storms are possible this evening. Damaging winds
will be the primary severe weather threat, although a few severe
hail stones and even a brief tornado may also occur. Locally higher
rainfall could lead to high water impacts as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ524-152300-
Southeast Pocahontas-
659 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening. Damaging winds
will be the primary severe weather threat, although a few severe
hail stones and even a brief tornado may also occur. Locally higher
rainfall could lead to high water impacts as well.

In addition to the severe weather threat, a period of breezy to
windy conditions may occur this evening and tonight. A Wind Advisory
may eventually be required for the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083>086-WVZ010-011-018>020-028>032-039-040-521-525-
152300-
Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Pleasants-Tyler-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Webster-Northwest Randolph-
659 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Tonight.

A period of breezy to windy conditions may occur this evening and
tonight. A Wind Advisory may eventually be required for the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds may occur Monday across the higher mountainous terrain
in West Virginia.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 14, 7:35 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     CANNONSBURG             38.39N  82.70W
04/14/2019                   BOYD               KY   911 CALL CENTER

            ONE TREE DOWN ALONG STAIGHT CREEK ROAD.

&&

EVENT NUMBER RLX1901452

RG
Local storm report, Apr 14, 7:46 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 ENE MCCOY             38.92N  82.69W
04/14/2019                   JACKSON            OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG ROUTE 139.

&&

EVENT NUMBER RLX1901453

RG
Local storm report, Apr 14, 7:48 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 W OAK HILL            38.90N  82.59W
04/14/2019                   JACKSON            OH   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG ROUTE 279.

&&

EVENT NUMBER RLX1901454

RG
Local storm report, Apr 14, 7:49 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     1 NW ALBANY             39.23N  82.21W
04/14/2019  M58 MPH          ATHENS             OH   MESONET

            MEASURED ON PERSONAL WEATHER STATION COURTESY OF
            WEATHERUNDERGROUND.

&&

EVENT NUMBER RLX1901455

ABE
Local storm report, Apr 14, 7:59 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     RACINE                  38.14N  81.66W
04/14/2019                   BOONE              WV   911 CALL CENTER

            ONE TREE DOWN ON DRAWDY MOUNTAIN ROAD.

&&

EVENT NUMBER RLX1901456

ABE
Local storm report, Apr 14, 8:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     GLASGOW                 38.21N  81.42W
04/14/2019                   KANAWHA            WV   911 CALL CENTER

            TREES DOWN ALONG EAST DUPONT AVENUE.

&&

EVENT NUMBER RLX1901457

RG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:14 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Fayette, Kanawha, Lewis and 4 more61 min
Apr 14, 8:20 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming40 min
Apr 14, 8:25 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Doddridge, Gilmer, Harrison, Lewis and 3 more50 min
Apr 14, 8:40 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh, Wyoming50 min
Apr 14, 9:10 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas, Pocahontas, Randolph, Upshur, Webster65 min
Apr 14, 9:17 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor, Upshur28 min
Apr 14, 9:22 PM EDTSevere Thunderstorm WarningRLXCalhoun, Clay, Kanawha, Roane23 min
Apr 14, 9:42 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor, Upshur33 min
Apr 14, 9:44 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Kanawha, Roane31 min
Apr 14, 10:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Randolph, Upshur35 min
Apr 14, 10:12 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph33 min
Apr 14, 10:21 PM EDTSevere Thunderstorm WarningRLXBraxton, Nicholas, Randolph, Upshur, Webster24 min
Apr 15, 2:35 PM EDTFrost AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more18 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.